Tennessee, 2005

Damaging Winds in Tennessee, January 13, 2005

January 13, 2005 · NWS OHX · 21 events in 12 counties and zones

21 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$76,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jan 13, 4:40 AM CST, 1 hour 50 minutes earlier.

Area forecast discussion, Jan 13, 4:40 AM CST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
440 AM CST THU JAN 13 2005

.DISCUSSION...
STRONG UPPER TROUGH OVER THE PLAINS STRETCHES DOWN TO SOUTH TEXAS
THIS MORNING. STRONG EMBEDDED SHORTWAVE MOVING EAST OVER ARKANSAS AT
THIS TIME...WITH SQUALL LINE POSITIONED WELL AHEAD FROM THE NORTHERN
OHIO VALLEY INTO THE LOWER MISSISSIPPI VALLEY. AHEAD OF THIS SYSTEM
THERE CONTINUES TO BE A FEED OF MOISTURE...WITH SOUTH FLOW AROUND
60KTS 3KFT UP OVER MIDDLE TENNESSEE. GFS/ETA TENDS TO WEAKEN UPPER
TROUGH AND MOVE UPPER WAVE NORTHEAST OVER THE OHIO VALLEY TODAY.
STRONG DYNAMICS/POLAR JET CONFIGURATION SUPPORTS LINE OF STORMS
MOVING INTO MIDDLE TENNESSEE TODAY.

PRIOR TO PRECIP ONSET THIS MORNING...PRESSURE GRADIENT REMAINS FAIRLY
TIGHT. SOUTH WINDS WILL CONTINUE AT 15 TO 25 MPH...WITH GUSTS UP 35
MPH THIS MORNING MOST AREAS. SO LAKE WIND ADVISORY WILL CONTINUE
UNTIL 18Z. FLASH FLOODING IS A CONCERN...MAINLY FOR THIS AFTERNOON.
CONSIDERING RECENT RAINS AND SOME RIVERS STILL FLOWING HIGH...A FLOOD
WATCH WILL BE POSTED FOR TODAY. LAST TWO RUNS OVER ETA PUT 1.25 TO
1.5 INCHES AT BNA...WITH MORE EAST. APPEARS THE BEST CHANCE FOR
FLOODING WILL BE IN THE NORTHERN CUMBERLAND PLATEAU...WITH ONE AND
SIX-HOUR FFG VALUES EXCEEDED BY ALL MODEL QPF. FLOOD WATCH WILL COVER
NORTH MIDDLE TENNESSEE AND THE PLATEAU.

AS FOR SEVERE WEATHER...12Z MODELS SHOW WET-BULB HEIGHTS INCREASING
WITH PRECIP ONSET ALONG THE LINE...SO ONLY ISOLATED DAMAGING WINDS
POSSIBLE AT THIS POINT.

SURFACE HIGH PRESSURE NUDGES THIS WAY FROM THE NORTHWEST TONIGHT...
WITH MODELS AND GUIDANCE SHOWING A QUICK CLEARING. SOUNDING DATA
SUGGESTS MORE CU WITH BASES AROUND 2KFT...FROM COLD ADVECTION. SO
WILL KEEP SKIES MOSTLY CLOUDY...BECOMING PARTLY CLOUDY IN THE EAST
FRIDAY.

ARCTIC AIR/CENTER OF SURFACE HIGH PRESSURE STAYS NORTHWEST OF
MIDDLE TENNESSEE THIS WEEKEND. NO QUESTION THAT IT WILL BE COLDER...
AT OR SLIGHTLY BELOW SEASONAL NORMS. MAY TURN COLDER EARLY NEXT WEEK
WITH GFS MOVING ARCTIC AIR IN. KEPT THE EXTENDED DRY...BUT NUDGED
SURFACE DEWPOINTS AND TEMPERATURES TOWARD THE GFS.

BNA TB 066/033 042/024 042 04+3-
    BBBBB 022/038 026/037 021/042 026/043 0000001111
CKV TB 066/028 038/021 038 04+1-
    BBBBB 020/034 025/033 019/042 022/037 0000011111
CSV TB 063/033 042/024 040 04+8-
    BBBUB 026/040 027/040 023/043 025/045 0000001111

.BNA WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY ACROSS MIDDLE TENNESSEE THIS MORNING.
FLOOD WATCH TODAY ACROSS NORTH AND EAST MIDDLE TENNESSEE.

&&

04
Hazardous weather outlook, Jan 13, 5:03 AM CST, 1 hour 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
503 AM CST THU JAN 13 2005

TNZ005>011-022>034-056>066-075-077>080-093>095-141130-
BEDFORD TN-BENTON TN-CANNON TN-CHEATHAM TN-CLAY TN-COFFEE TN-
CUMBERLAND TN-DAVIDSON TN-DE KALB TN-DICKSON TN-FENTRESS TN-GILES TN-
GRUNDY TN-HICKMAN TN-HOUSTON TN-HUMPHREYS TN-JACKSON TN-LAWRENCE TN-
LEWIS TN-MACON TN-MARSHALL TN-MAURY TN-MONTGOMERY TN-OVERTON TN-
PERRY TN-PICKETT TN-PUTNAM TN-ROBERTSON TN-RUTHERFORD TN-SMITH TN-
STEWART TN-SUMNER TN-TROUSDALE TN-VAN BUREN TN-WARREN TN-WAYNE TN-
WHITE TN-WILLIAMSON TN-WILSON TN-
INCLUDING THE CITIES OF...ASHLAND CITY...BYRDSTOWN...CAMDEN...
CARTHAGE...CELINA...CENTERVILLE...CLARKSVILLE...COLUMBIA...
COOKEVILLE...CROSSVILLE...DICKSON...DOVER...ERIN...FRANKLIN...
GAINESBORO...GALLATIN...HARTSVILLE...HOHENWALD...JAMESTOWN...
LAFAYETTE...LAWRENCEBURG...LEBANON...LEWISBURG...LINDEN...
LIVINGSTON...MANCHESTER...MCMINNVILLE...MURFREESBORO...NASHVILLE...
PULASKI...SHELBYVILLE...SMITHVILLE...SPARTA...SPENCER...
SPRINGFIELD...WAVERLY...WAYNESBORO AND WOODBURY
503 AM CST THU JAN 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT
A STRONG COLD FRONT WILL MOVE INTO THE MIDSTATE TODAY. HEAVY RAINFALL
IS EXPECTED WITH THIS FRONT. THE RAINFALL MAY CAUSE POORLY DRAINED
AREAS TO FLOOD AND ALSO PUSH SOME RIVERS AND STREAMS INTO FLOOD
LATER TODAY. A FEW THUNDERSTORMS AHEAD OF THE FRONT MAY HAVE
DAMAGING WINDS. RAIN WILL TAPER OFF LATE TODAY AND THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
MUCH COLDER ON FRIDAY AND THROUGH THE WEEKEND. CONTINUED BELOW
NORMAL TEMPS THROUGH WEDNESDAY...OTHERWISE NO SIGNIFICANT
WEATHER EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

JLM

In the hours before

Special weather statement, Jan 13, 6:02 AM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
602 AM CST THU JAN 13 2005

TNZ005>011-022>034-056>066-075-077>080-093>095-131615-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
602 AM CST THU JAN 13 2005

A LINE OF HEAVY RAINSHOWERS IS MOVING THROUGH WESTERN MIDDLE
TENNESSEE AT 30 TO 35 MPH. THESE SHOWERS ARE AHEAD OF A STRONG
COLD FRONT THAT IS ENTERING WEST TENNESSEE. STRONG WINDS OF 50-60 MPH
ARE BEING OBSERVED JUST ABOVE THE SURFACE. THESE SHOWERS AND ANY
THUNDERSTORMS THAT FORM LATER ON MAY BRING STRONG WINDS DOWN TO THE
SURFACE. A WIND GUST OF 50 MPH WAS OBSERVED AT PARIS TENNESSEE
EARLIER THIS MORNING. ALSO...TREES WERE REPORTED BLOWN DOWN BY THE
STEWART COUNTY SHERIFFS OFFICE. RESIDENTS SHOULD EXPECT STRONG WIND
GUST AROUND HEAVY SHOWERS OR THUNDERSTORMS. OPERATORS OF HIGH PROFILE
VEHICLES OR EQUIPMENT...INCLUDING BOAT OPERATORS...SHOULD USE CAUTION
TODAY.

JLM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

21 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Humphreys

When
January 13, 6:30 AM CST
Where
Humphreys County, 5 mi NW of Waverly
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
36.133, -87.867

Trees were down.

Thunderstorm Wind, Perry

When
January 13, 7:00 AM CST
Where
Perry County, Lobelville
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
35.783, -87.750

A tree was down in Lobelville.

Thunderstorm Wind, Montgomery

When
January 13, 7:30 AM CST
Where
Montgomery County, 12 mi S of Clarksville
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.367, -87.350

Tree was blown down. It caused an accident on a road.

Thunderstorm Wind, Robertson

When
January 13, 7:30 AM CST
Where
Robertson County, Ridge Top
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.383, -86.750

Sheriff's office reported trees were blown down.

Thunderstorm Wind, Robertson

When
January 13, 8:10 AM CST
Where
Robertson County, Ridge Top
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.383, -86.750

Trees were blown down.

Thunderstorm Wind, Davidson

When
January 13, 8:12 AM CST
Where
Davidson County, Joelton
Measured
50 kt (58 mph) estimated gust
Reported by
GOVT OFFICIAL
Coordinates
36.317, -86.867

Trees were down on Harper Road near Cheatham County.

Thunderstorm Wind, Cheatham

When
January 13, 8:20 AM CST
Where
Cheatham County, Ashland City
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
36.283, -87.067

A tree was down in Ashland City.

Thunderstorm Wind, Maury

When
January 13, 8:30 AM CST
Where
Maury County, Mt Pleasant
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
35.533, -87.200

TDOT reported a tree was down.

Thunderstorm Wind, Maury

When
January 13, 8:30 AM CST
Where
Maury County, 3 mi SE of Santa Fe
Measured
57 kt (66 mph) estimated gust
Property damage
$35,000
Reported by
NEWSPAPER
Coordinates
35.700, -87.100

Sheriff's office reported wind damage to buildings. Newspaper article stated that 2 metal sheds were picked up and thrown by the wind at 2315 Arthur Hutcherson Road. One shed was 10 feet long and the other was 130 feet long. The larger shed was hurled 150 feet. Damage to the sheds alone were about $30,000. Shingles were blown off roofs, and other sheds were damaged in the Knob Creek area as well. Knob Creek is near Arthur Hutcherson Rd. There was minor damage to the Cytec Industries building at Mt. Pleasant. News article stated that there was moderate damage to 6 homes and mild damage to 12 homes. Areas affected were Knob Creek, Theta, Chestnut Ridge, and Mount Joy.

Thunderstorm Wind, Sumner

When
January 13, 8:45 AM CST
Where
Sumner County, Westmoreland
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
36.567, -86.250

TDOT reported trees were down.

Thunderstorm Wind, Davidson

When
January 13, 9:00 AM CST
Where
Davidson County, Nashville
Measured
50 kt (58 mph) estimated gust
Reported by
GOVT OFFICIAL
Coordinates
36.033, -86.700

A tree was down on Culbertson Road in South Nashville.

Thunderstorm Wind, Davidson

When
January 13, 9:03 AM CST
Where
Davidson County, Antioch
Measured
50 kt (58 mph) estimated gust
Reported by
GOVT OFFICIAL
Coordinates
35.833, -86.083

Tree was down on Antioch Pike.

Thunderstorm Wind, Davidson

When
January 13, 9:03 AM CST
Where
Davidson County, 10 mi SE of Nashville
Measured
55 kt (63 mph) estimated gust
Reported by
GOVT OFFICIAL
Coordinates
36.233, -86.700

Trees were down near the intersection of Haywood Lane and Antioch Pike.

Thunderstorm Wind, Davidson

When
January 13, 9:03 AM CST
Where
Davidson County, 9 mi SE of Nashville
Measured
65 kt (75 mph) estimated gust
Property damage
$20,000
Reported by
NWS STORM SURVEY
Coordinates
36.567, -86.250

Strong thunderstorm winds took part of a roof of an apartment building located on Picadilly Row at the Signature Pointe Apartments in Antioch.

Thunderstorm Wind, Davidson

When
January 13, 9:10 AM CST
Where
Davidson County, 10 mi NE of Nashville
Measured
50 kt (58 mph) estimated gust
Reported by
GOVT OFFICIAL
Coordinates
36.033, -86.717

Tree was down on Smotherman Lane.

Thunderstorm Wind, Rutherford

When
January 13, 9:33 AM CST
Where
Rutherford County, Walterhill
Measured
60 kt (69 mph) estimated gust
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
35.950, -86.400

Minor structural damage to buildings.

Thunderstorm Wind, Macon

When
January 13, 9:45 AM CST
Where
Macon County, Lafayette
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
36.517, -86.033

A tree was down.

Thunderstorm Wind, Rutherford

When
January 13, 9:45 AM CST
Where
Rutherford County, Walterhill
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
35.950, -86.400

TDOT reported a tree was down.

Thunderstorm Wind, Sumner

When
January 13, 10:00 AM CST
Where
Sumner County, Westmoreland
Measured
50 kt (58 mph) estimated gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
36.067, -86.667

Off duty NWS employee reported a tree down along Highway 25.

Thunderstorm Wind, Cannon

When
January 13, 10:15 AM CST
Where
Cannon County, Woodbury
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
36.383, -85.317

TDOT reported a tree down on Highway 53. Newspaper story said a wood storage building on South McCrary Street was completely destroyed. Also, brick posts and sign at the north entrance of Brown-Spurlock Park in Woodbury was completely destroyed by the strong thunderstorm winds. Trees were down around the county.

Thunderstorm Wind, Overton

When
January 13, 11:15 AM CST
Where
Overton County, Livingston
Measured
78 kt (90 mph) estimated gust
Property damage
$10,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
36.133, -86.833

Fire department reported wind damage, one barn destroyed, 2 barns with minor damage, part of a canopy removed from gas station, minor roof damage to the garage of a private residence, and a business whose roof was mostly destroyed. One of the barns had a roof taken off on North Oak Street in Livingston.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2005Every state in 2005This day in weather historyWarnings in Tennessee, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5434078, 5434079, 5434072, 5434073, 5434074, 5434084, 5434075, 5434076, 5434080, 5434077, 5434165, 5434162, 5434166, 5434168, 5434167, 5434081, 5434082, 5434083, 5434169, 5434163, 5434164.